Deadly Mix: When Olanzapine Turns Fatal – Understanding the Risks
"A rare case highlights the dangers of olanzapine-induced ketoacidosis and the importance of comprehensive postmortem investigations."
Olanzapine is a widely prescribed atypical antipsychotic medication used in the treatment of schizophrenia and bipolar disorder. While effective, it carries potential risks, including metabolic disturbances such as insulin resistance, hyperglycemia, and, in rare cases, life-threatening diabetic ketoacidosis (DKA).
DKA is a severe complication where the body produces excess blood acids (ketones). While pneumomediastinum (PM) and subcutaneous emphysema (SE) are recognized complications of DKA, a recent case reveals a particularly dangerous scenario involving olanzapine. PM and SE occur when air leaks into the mediastinum and tissues under the skin, respectively, often due to increased pressure from vomiting or Kussmaul breathing associated with severe DKA.
This article delves into a recent fatality where olanzapine-induced ketoacidosis led to the discovery of PM and SE during a postmortem computed tomographic (CT) scan, highlighting the critical need for enhanced awareness and comprehensive investigation in similar cases.
DKA Risk and Evidence
A 2019 review of olanzapine-related diabetic ketoacidosis (DKA) screened reports from the preceding three years and excluded 14 studies that did not meet its criteria or fit its focus. The sources describe olanzapine-associated DKA as uncommon, while noting that olanzapine is among the antipsychotics associated with higher risk. A 2025 pharmacovigilance analysis identified a potential DKA safety signal for atypical antipsychotics, notably quetiapine and olanzapine, but explicitly said its findings do not establish causality.
Monitoring and Evidence Limits
The clinical report on olanzapine-induced hyperglycemic ketoacidosis warns that without careful monitoring for hyperglycemia and diabetes, and control of resulting adverse effects, patients may be at risk of fatal ketoacidosis. A literature review describes searching PubMed/Medline and EBSCO using terms including diabetic ketoacidosis, antipsychotics, and olanzapine. A 2025 conference report states that DKA risk with second-generation antipsychotics is approximately ten times that in the general population, while noting that reported cases have also occurred in people without a diabetes history.
The Case Unveiled: Olanzapine-Induced Ketoacidosis
A man in his forties, with a history of depression and substance use disorder, was found deceased. The scene indicated a possible overdose, with empty capsules of olanzapine and flunitrazepam discovered nearby. The postmortem CT scan revealed PM and SE extending from the lower face to the first rib.
- Blood tests revealed elevated levels of 3-hydroxybutyric acid (3328 µmol/L) and acetone (0.57 mg/dL), indicative of severe ketoacidosis.
- Urine samples showed extremely high concentrations of 3-hydroxybutyric acid (29,873 µmol/L) and acetone (8.7 mg/dL), reinforcing the diagnosis.
- Drug screening identified olanzapine, flunitrazepam, amphetamine, and methamphetamine, with olanzapine at a potentially fatal concentration of 0.89 µg/mL.
Rare, but Serious
Olanzapine and clozapine are associated with a higher frequency of metabolic adverse effects, which can lead to serious complications such as DKA. Reports also describe hyperglycemic emergencies—including both DKA and hyperosmolar hyperglycemic state—with second-generation antipsychotics such as olanzapine. Although DKA is described as a rare complication of chronic olanzapine treatment, it can occur alongside weight gain, hyperglycemia, and insulin resistance that induce or aggravate diabetes and metabolic syndrome.
Metabolic Complications and Follow-Up
Antipsychotic use is associated with metabolic disorders, including DKA and acute dysregulation of glucose metabolism. The source characterizes drug-related hyperglycemic complications as rare but potentially life-threatening, and calls for appropriate follow-up and risk assessment during treatment. It reports a case involving a patient with bipolar disorder, but the supplied source material does not provide comparative rates across antipsychotic drugs.
Key Takeaways: Vigilance and Comprehensive Analysis
This case highlights the critical importance of considering olanzapine-induced ketoacidosis in sudden and unexplained deaths, especially in patients undergoing treatment with this medication. The presence of pneumomediastinum and subcutaneous emphysema on postmortem CT scans should prompt thorough toxicological investigations.
Recognizing and Managing DKA
A 2024 case report describes a patient who developed DKA after starting olanzapine 12 weeks earlier. Another report says findings confirmed olanzapine-induced DKA and underscored the severity of the condition, requiring immediate, aggressive management to mitigate life-threatening complications from severe hyperglycemia and acidosis. Together, these reports illustrate the importance of recognizing the complication and responding urgently, though they do not establish how often it occurs.
A Fatal Case
A forensic case report describes fatal olanzapine-induced ketoacidosis. Postmortem computed tomography detected pneumomediastinum (PM) and subcutaneous emphysema (SE). The report presents this as a specific fatal case and documents the unusual findings seen after death.
Early detection and intervention are crucial in managing olanzapine-related complications. Clinicians should be vigilant about monitoring patients for signs of metabolic disturbances and ketoacidosis, particularly when initiating or adjusting olanzapine dosages.
Comprehensive postmortem investigations, including CT scans and toxicological analyses, are essential in accurately determining the cause of death and identifying potential drug-related fatalities. This approach not only aids in individual cases but also contributes to a better understanding of drug safety and informs clinical practice.